Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 290, NWS Mobile, AL

August 5, 2023Baldwin County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 5, 2023, 5:09 PM CDT for Baldwin County, Alabama; Escambia County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 5:09 PM CDT (22:09 UTC)
Expired
Aug 5, 2023, 5:49 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2648 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
-0.5
Supercell composite
-2.6

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS54 KMOB 052209
SVRMOB
ALC003-FLC033-052300-
/O.NEW.KMOB.SV.W.0290.230805T2209Z-230805T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
509 PM CDT Sat Aug 5 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baldwin County in southwestern Alabama...
  South central Escambia County in northwestern Florida...

* Until 600 PM CDT.

* At 508 PM CDT, a severe thunderstorm was located 9 miles west of
  Gonzalez, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lillian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3059 8766 3067 8745 3048 8727 3036 8749
TIME...MOT...LOC 2208Z 329DEG 13KT 3055 8744 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

cb
1 follow-up statement
683 
WWUS54 KMOB 052249
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
549 PM CDT Sat Aug 5 2023

ALC003-FLC033-052259-
/O.CAN.KMOB.SV.W.0290.000000T0000Z-230805T2300Z/
Baldwin AL-Escambia FL-
549 PM CDT Sat Aug 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BALDWIN AND SOUTH
CENTRAL ESCAMBIA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3059 8766 3067 8745 3048 8727 3036 8749
TIME...MOT...LOC 2244Z 329DEG 13KT 3042 8735 

$$

cb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:30 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 5, 4:30 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
430 PM CDT Sat Aug 5 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 430 PM CDT Sat Aug 5 2023

An active day is currently ongoing with scattered to
numerous showers and thunderstorms currently ongoing. The bulk of
the storms are centered over the northwestern Florida Panhandle as a
slowly moving outflow boundary drifts westward. Upstream confluence
has allowed for backbuilding of storms along this boundary currently
located over central Santa Rosa County. PWATS in excess of 2 inches
will allow for efficient rain rates of 2 to 3 inches per hour and
slow west propagation will likely support heavy rainfall leading to
minor flooding and localized instances of flash flooding. Gusty
winds around 40 to 50 mph potentially up to 60 mph have been
occurring with this cluster of storms as it progresses westward. This
activity is expected to continue through the evening before subsiding
with the loss of daytime heating.

Sunday will be pretty close to a mirror replica of today as the
upper ridge over Texas continues to slowly retreat westward and
upper troughing digs into the Ohio River valley. A shortwave is
expected to propagate through the flow leading to scattered to
likely showers and thunderstorms during the afternoon. The best rain
chances will be focused further east away from the influences of the
upper ridge. The main concerns will be with heavy rainfall and some
isolated instances of gusty winds as DCAPES float around 1000 J/KG.
PWATS will be around 2 to 2.25 inches which would once again support
heavy rainfall rates.

Prior to any storms, heat will be the talk as once again
temperatures will climb into the mid to upper 90s with dewpoints in
the low to mid 70s. This will result in heat indices of around 110
to 112 or just below excessive heat warning. The only reason we did
not decide to pull the trigger on a heat warning is 1. Uncertainty
with afternoon storms across the area potentially limiting the heat
and 2. Majority of the area will likely fall within our 108 to 112
degree heat advisory criteria and not enough areas is expected to
see higher. However, some locations especially along the immediate
coastal interface will likely see heat indices of around 112 to
maybe some localized 113 during the afternoon as the seabreeze moves
inland. In the grand scheme of things this is splitting hairs and
the overall message is it will be absolutely miserable outside and
dangerous to spend extended periods outdoors. Be sure to drink
plenty of water and limit time in direct sunlight as much as
possible. BB/03

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 430 PM CDT Sat Aug 5 2023

An upper level ridge of high pressure remains oriented across the
Desert Southwest and into west/southwest TX through Monday before
shifting eastward across south TX and the adjacent Gulf Tuesday
and Tuesday night. Mid level westerly mid to upper level flow
will meanwhile increase across MS/AL/northwest FL into early next
week along the base of a trough axis that amplifies somewhat east
of the MS River Valley. Convective coverage may be somewhat more
limited over the forecast area on Monday as compared to Sunday,
but moisture will be sufficient to keep isolated to scattered
storms in the forecast, particularly in the vicinity of the
western FL panhandle and adjacent south central AL. Storm chances
may trend higher on Tuesday, becoming more scattered to numerous
in coverage as a frontal boundary sinks southward into our region
along the amplifying mid level trough axis. Isolated strong to
severe storms will remain possible on Monday given MLCAPE values
of 2500-3500 J/KG, but severe storm and heavy rainfall potential
could tick a little higher on Tuesday, especially over interior
areas where MLCAPE values could increase over 3000-4000 J/KG in
the vicinity of the boundary. Hot temperatures will persist into
early next week with highs ranging in the mid to upper 90s and
maximum heat indices between 105-110 degrees over the entire area
Monday, and over the southern half of our region (south of the
boundary) by Tuesday. /21

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 430 PM CDT Sat Aug 5 2023

Very little change was made to the extended forecast period.
Scattered storms will remain possible each day as periodic
shortwave impulses in westerly to northwesterly flow move across
the region. Rich deep layer moisture and moderate to strong
instability will likely support a few strong to severe storm cells
with locally heavy rainfall each day. Temperatures will remain hot
in the mid to upper 90s each day with maximum heat indices of
102-107 degrees Wednesday and Thursday potentially trending a
little higher back to near or within Heat Advisory thresholds by
Friday and Saturday. /21

&&

.MARINE...
Issued at 430 PM CDT Sat Aug 5 2023

No hazards are expected as a light diurnal flow to slight
westerly flow will persist through Wednesday. Isolated to Scattered
showers and storms may be possible along the near coastal waters
during the late afternoons. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  97  78  98  79  97  77  94 /  20  30  20  20  10  50  30  40
Pensacola   78  96  80  96  81  96  78  94 /  30  40  20  20  10  50  30  50
Destin      80  93  82  93  83  94  80  93 /  30  60  30  30  10  50  30  50
Evergreen   74  97  75  98  76  96  72  95 /  20  60  30  30  20  60  40  50
Waynesboro  75  98  76  98  75  94  73  95 /  40  30  20  20  20  50  20  40
Camden      74  95  75  96  74  90  71  91 /  30  60  20  30  20  50  30  50
Crestview   73  97  75  98  76  97  72  96 /  20  60  30  30  10  60  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for ALZ051>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 5, 3:56 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 PM CDT Sat Aug 5 2023

FLZ201>204-206-052145-
Escambia Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
356 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OKALOOSA...CENTRAL
SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES THROUGH 445 PM CDT...

At 355 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles east of Molino, or 10 miles north of Pace,
moving southeast at 20 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, Ensley, Gonzalez, Pace, Milton, Gulf
Breeze, Goulding, Bagdad, Oriole Beach, Navarre, Molino, Pensacola
Beach, Point Baker, Navarre Beach, Pea Ridge, Roeville, and
Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3077 8739 3087 8717 3047 8680 3045 8680
      3045 8678 3036 8670 3024 8720
TIME...MOT...LOC 2055Z 323DEG 19KT 3074 8723

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Local storm report, Aug 5, 3:57 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
357 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Tstm Wnd Gst     1 NNE Pensacola Interna 30.48N 87.18W
08/05/2023  M47 MPH          Escambia           FL   ASOS

            ASOS station KPNS at Pensacola International
            Airport gusted to 47mph.

&&

mb
Local storm report, Aug 5, 4:08 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Mobile AL
408 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     2 SSE Navarre           30.38N 86.86W
08/05/2023  M39 MPH          Santa Rosa         FL   Mesonet

            WeatherSTEM station 2.0 South of Navarre
            gusted to 39mph.

&&

mb
Special weather statement, Aug 5, 4:34 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
434 PM CDT Sat Aug 5 2023

ALZ053-055-262-052215-
Clarke AL-Baldwin Inland AL-Monroe AL-
434 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MONROE...NORTH
CENTRAL BALDWIN AND SOUTHEASTERN CLARKE COUNTIES THROUGH 515 PM
CDT...

At 433 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 12 miles east of Jackson, moving south at 15 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Uriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 8759 3130 8740 3128 8742 3126 8743
      3126 8748 3125 8751 3125 8752 3123 8755
      3124 8762 3119 8762 3114 8779 3152 8785
TIME...MOT...LOC 2133Z 343DEG 12KT 3145 8769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 4:36 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
436 PM CDT Sat Aug 5 2023

ALZ059-060-FLZ205-052215-
Covington AL-Escambia AL-Okaloosa Inland FL-
436 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ESCAMBIA...SOUTHERN
COVINGTON AND NORTHERN OKALOOSA COUNTIES THROUGH 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles northwest of Laurel Hill, or 20 miles west of
Florala, moving southeast at 10 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Opp, Florala, Baker, Laurel Hill, and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3083 8639 3075 8670 3093 8679
      3100 8679 3100 8682 3117 8691 3120 8677
      3119 8676 3120 8674 3118 8673 3118 8672
      3119 8672 3119 8670 3122 8670 3132 8620
      3100 8619
TIME...MOT...LOC 2135Z 332DEG 10KT 3105 8667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 4:45 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
445 PM CDT Sat Aug 5 2023

ALZ059-FLZ201-203-052230-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
445 PM CDT Sat Aug 5 2023

...A STRONG THUNDERSTORM WILL IMPACT ESCAMBIA...NORTHERN SANTA ROSA
AND NORTH CENTRAL ESCAMBIA COUNTIES THROUGH 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverview, or 5 miles south of Brewton, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brewton, Century, Flomaton, East Brewton, Jay, Pollard, and
Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3076 8692 3091 8723 3105 8744 3126 8725
      3101 8676 3100 8677 3100 8679 3096 8679
TIME...MOT...LOC 2144Z 306DEG 28KT 3102 8708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:42 AM CDTHeat AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more24 hr
Aug 5, 1:16 PM CDTSpecial Marine WarningMOB59 min
Aug 5, 1:55 PM CDTSpecial Marine WarningMOB65 min
Aug 5, 2:14 PM CDTSpecial Marine WarningMOB46 min
Aug 5, 2:38 PM CDTSpecial Weather StatementMOBChoctaw52 min
Aug 5, 3:02 PM CDTSpecial Marine WarningMOB88 min
Aug 5, 3:12 PM CDTSpecial Marine WarningMOB93 min
Aug 5, 4:00 PM CDTSpecial Marine WarningMOB90 min
Aug 5, 4:12 PM CDTSpecial Marine WarningMOB93 min
Aug 5, 4:34 PM CDTSpecial Weather StatementMOBMonroe41 min
Aug 5, 4:36 PM CDTSpecial Weather StatementMOBCovington39 min
Aug 5, 4:45 PM CDTSpecial Weather StatementMOBEscambia45 min
Aug 5, 4:48 PM CDTSevere Thunderstorm WarningMOBBaldwin42 min
Aug 5, 4:55 PM CDTSpecial Marine WarningMOB95 min
Aug 5, 5:14 PM CDTSpecial Weather StatementMOBBaldwin46 min
Aug 5, 5:21 PM CDTSpecial Weather StatementMOBConecuh39 min
Aug 5, 5:28 PM CDTSpecial Weather StatementMOBMobile62 min
Aug 5, 5:40 PM CDTSpecial Marine WarningMOB95 min
Aug 5, 5:48 PM CDTSevere Thunderstorm WarningMOBMobile37 min
Aug 5, 5:52 PM CDTSpecial Marine WarningMOB83 min
Aug 5, 5:54 PM CDTSpecial Weather StatementMOBBaldwin51 min
Aug 5, 5:55 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Aug 5, 6:09 PM CDTSpecial Weather StatementMOBCovington51 min
Aug 5, 6:57 PM CDTSpecial Weather StatementMOBMobile48 min
Aug 5, 1:19 PM CDTSpecial Weather StatementMOBOkaloosa26 min
Aug 5, 1:46 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Aug 5, 2:12 PM CDTFlash Flood WarningMOBOkaloosa3 hr
Aug 5, 2:18 PM CDTSpecial Weather StatementMOBOkaloosa42 min
Aug 5, 2:30 PM CDTSpecial Weather StatementMOBOkaloosa45 min
Aug 5, 2:53 PM CDTSpecial Weather StatementMOBOkaloosa52 min
Aug 5, 2:58 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa3 hr
Aug 5, 3:05 PM CDTSpecial Weather StatementMOBOkaloosa, Santa Rosa40 min
Aug 5, 3:14 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa46 min
Aug 5, 3:29 PM CDTSpecial Weather StatementMOBOkaloosa46 min
Aug 5, 3:48 PM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Aug 5, 3:51 PM CDTSpecial Weather StatementMOBSanta Rosa39 min
Aug 5, 3:56 PM CDTSpecial Weather StatementMOBSanta Rosa49 min
Aug 5, 4:44 PM CDTAreal Flood AdvisoryMOBEscambia3 hr
Aug 5, 5:46 PM CDTSpecial Weather StatementMOBEscambia44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.